Texas, 2008Hail in Texas, August 11, 2008
August 11, 2008 · NWS LUB · 2 events in 2 counties and zones
Isolated severe thunderstorms impacted the western portions of the west Texas South Plains during the evening hours of the 11th. Hail associated with the storms heavily damaged cotton and maize crops in northwestern Hockley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $150,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms impacted the western portions of the west Texas South Plains during the evening hours of the 11th. Hail associated with the storms heavily damaged cotton and maize crops in northwestern Hockley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 1:35 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 1:35 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT MON AUG 11 2008
.SHORT TERM...
THE MCV TO THE SOUTHEAST AND THE COLD FRONT LOCATED FROM WICHITA
FALLS TO MARFA...WILL CONTINUE TO BE THE PRIMARY AREA FOR
PRECIPITATION TONIGHT THROUGH EARLY TOMORROW MORNING. HOWEVER...DUE
TO THE SLIGHT DECREASE IN CLOUD COVER...DAY TIME HEATING AND
MODERATE PWATS...ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM CAN NOT
BE RULED OUT TONIGHT. STORM DEVELOPMENT OFF THE NEW MEXICO MOUNTAINS
COULD PROPAGATE TOWARDS THE REGION...PROVIDING ANOTHER WAY TO GET
PRECIPITATION ACROSS THE CWA. WILL THEREFORE KEEP IN SLIGHT CHANCES
THIS EVENING...TRENDING TOWARDS BETTER CHANCES ACROSS THE SOUTHERN
CWA.
BY TUESDAY...MOST OF THE PRECIPITATION WILL BE WELL OFF TO THE SOUTH
AND EAST...AS THE UPPER LEVEL HIGH AMPLIFIES SLIGHTLY. WITHIN THIS
UPPER LEVEL PATTERN ARE WEAK IMPULSES OF ENERGY PROGGED TO MOVE
ACROSS THE SOUTH PLAINS. THIS COULD PROMOTE ISOLATED SHOWERS AND
PERHAPS A THUNDERSTORMS EARLY TUESDAY MORNING.
&&
.LONG TERM...
NW FLOW ALOFT EXPECTED TO PERSIST THROUGH THE FCST PERIOD.
INITIALLY...GIVEN MODERATELY MOIST LOW LEVELS AND POTENTIAL FOR
HIGH TEMPS AT OR A BIT ABOVE SEASONAL NORMS...EXPECT POTENTIAL FOR
GENERALLY NOCTURNAL CONVECTION ROLLING SEWD OFF THE HIGHER TERRAIN
OF NERN NM. INHERITED SLIGHT CHC POPS FAVORING NWRN THIRD OF THE
FCST AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT LOOKS GOOD.
DEVELOPMENT OF A CLOSED UPPER LOW OVER THE NRN/CNTL PLAINS BY
FRIDAY AND PERSISTING INTO MONDAY ADDS ANOTHER DIMENSION TO THE
FCST. THIS FEATURE WILL LOWER HEIGHTS AND THICKNESSES WHILE ALSO
HELPING PUSH ANOTHER COLD FRONT INTO THE FCST AREA. MODELS HAVE
BEEN PRETTY CONSISTENT IN BRINGING THIS FRONT INTO THE AREA FRIDAY
AND 12Z RUNS ARE NO DIFFERENT. INCREASING RAIN CHANCES LIKELY TO
ACCOMPANY THIS FRONT FRIDAY AND FRIDAY NIGHT. DECENT RAIN CHANCES
COULD CONTINUE THROUGH THE WEEKEND GIVEN PROXIMITY OF THE UPPER
LOW...AN EASTERLY UPSLOPE COMPONENT TO THE LOW LEVEL FLOW AND
CONTINUED NW FLOW ALOFT. COMBINATION OF PRECIP...CLOUD COVER AND
FRONT COULD CAUSE PROBLEMS WITH TEMPS THIS WEEKEND. FOR NOW WILL
TREND NEAR GUIDANCE.
&&
.AVIATION...
AS RESULT OF THE SUNDAY NIGHT/MONDAY MORNING SHOWER AND THUNDERSTORM
ACTIVITY...THE ATMOSPHERE IS RELATIVELY MOIST AS PRECIPITABLE WATER
AMOUNTS ARE WITHIN MODERATE AMOUNTS. IN ADDITION TO DEWPOINT
TEMPERATURES BEING RELATIVELY HIGH AND OVER NIGHT TEMPERATURES
EXPECTED TO BE MILD...FOG MAY OCCUR AROUND 08Z TO ABOUT 12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 62 93 63 93 64 / 30 10 30 20 20
TULIA 64 92 65 92 64 / 30 10 20 20 20
PLAINVIEW 64 92 65 92 65 / 20 10 20 20 20
LEVELLAND 64 94 66 95 67 / 20 10 10 20 20
LUBBOCK 66 94 67 94 68 / 20 10 10 20 20
DENVER CITY 65 95 67 98 67 / 20 10 10 20 20
BROWNFIELD 66 95 67 97 67 / 20 10 10 20 20
CHILDRESS 67 93 68 93 69 / 20 10 10 20 20
SPUR 66 94 68 94 67 / 20 10 10 10 20
ASPERMONT 68 93 68 95 70 / 30 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29/07/29
Hazardous weather outlook, Aug 11, 10:04 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT MON AUG 11 2008
TXZ021>044-121615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY.
LOCALIZED HEAVY RAINFALL MAY CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 4:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT MON AUG 11 2008
TXZ028-112315-
LAMB TX-
540 PM CDT MON AUG 11 2008
...STRONG THUNDERSTORM ACROSS LAMB COUNTY...
AT 537 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF EARTH...OR ABOUT 16 MILES
EAST OF MULESHOE...MOVING SOUTH AT 15 MPH.
SMALL HAIL ALONG WITH BRIEF AND LOCALIZED STRONG WIND GUSTS ARE
EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS.
STAY AWAY FROM WINDOWS. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES.
Special weather statement, Aug 11, 6:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT MON AUG 11 2008
TXZ034-120045-
HOCKLEY TX-
716 PM CDT MON AUG 11 2008
...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...
AT 715 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM THAT WAS LOCATED 11 MILES NORTHWEST OF
LEVELLAND...OR NEAR PETTIT...MOVING SOUTH AT 20 MPH.
SMALL HAIL AND LOCALLY STRONG WIND GUSTS ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.
Hail, Hockley
- When
- August 11, 6:25 PM CST to 6:35 PM CST
- Where
- Hockley County, 2 mi N of Pettit to 2.75 mi S of Pettit
- Measured
- 1 in hail
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 33.729, -102.530
Local agricultural officials reported that a severe thunderstorm produced a swath of hail that ranged from the size of pennies to quarters from just north of Pettit to south of that town. The hail stripped cotton crops and shredded maize fields along Farm to Market Road 303.
Hail, Cochran
- When
- August 11, 8:10 PM CST
- Where
- Cochran County, Bledsoe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.620, -103.020
The public reported penny to nickel size hail in Bledsoe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120813, 120815.